| Catalog Number |
M490008 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Air Embolism (1697)
| Date of Event |
11/30/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The hardware investigation has begun but it has not been completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.Still pending is the manufactured date.Therefore, a supplemental report will be submitted to update the manufactured date.Concomitant products: non-biosense webster, inc.Product - st.Jude medical, st.Jude agilis sheath; biosense webster, inc.Product - thermocool smart touch sf catheter , catalog #: unknown, lot#: unknown; biosense webster, inc.Product - pentaray catheter , catalog #: unknown, lot#: unknown; biosense webster, inc.Product - carto® 3 system , catalog #: unknown , serial #: unknown.Biosense webster, inc.Product - soundstar catheter, catalog #: unknown , lot#: unknown.Biosense webster, inc.Manufacturer's reference number (b)(4) has two complaints that are related to the same incident.Manufacturer's reference # (b)(4).
Event or Problem Description
It was reported that a (b)(6) female patient underwent an ablation procedure for paroxysmal atrial fibrillation with a preface® guiding sheath with multipurpose curve and smartablate¿ system irrigation pump and suffered aortic air embolism requiring a heart catheterization and a balloon pump placement in the aorta.During the procedure, error 6150 appeared on the carto 3 system when the soundstar catheter was connected.The eco adapter cable was exchanged, and the error resolved.It was also reported that transseptal puncture, the catheters were introduced across in the left atrium.The patient developed an aortic air embolism.This was noticed while fast anatomical mapping (fam) in the left atrium, the patient's blood pressure decreased.Pericardial effusion was ruled out with intracardiac echo (ice) but diagnosed the aortic embolism.A cardiac catheterization and transesophageal echo (tee) were performed, and an intra-aortic balloon pump was placed to treat the embolism.The patient was awake, alert and responsive.Extended hospitalization was required for a formal neurological exam.Patient¿s outcome is fully recovered.Physician¿s opinion regarding the cause of the adverse event is that it was procedure-related.All catheters and sheaths were visually inspected and flushed after the procedure and everything was flushing normal.Physician believed that the event was the result of in improperly flushed transseptal sheath, air was introduced in the transseptal lines that came from one of the heparinized saline bags that were under pressure.A st.Jude agilis sheath and a biosense webster, inc.Preface® guiding sheath with multipurpose curve were in use.Since this adverse event required medical or surgical intervention to preclude permanent impairment of a body function or permanent damage to a body structure, it is to be considered serious and mdr reportable.The error 6150 issue was assessed as not reportable.The incidence of magnetic sensor error is easily detectable by the user.The catheter is inoperable, since it cannot be visualized on the carto system.The user will have to replace the catheter or cable.The potential risk that it could cause or contribute to a serious injury or death is remote.
Additional Manufacturer Narrative
Additional information was received on (b)(6)2019 stating that the smartablate¿ system irrigation pump does not need any servicing.They have used it for many procedures after the incident without any further complications.The manufactured date has been provided on (b)(6)2019.Therefore, manufactured date has been populated.Investigation summary: it was reported that a 68-year-old female patient underwent an ablation procedure for paroxysmal atrial fibrillation with a smartablate¿ system irrigation pump and suffered aortic air embolism requiring a heart catheterization and a balloon pump placement in the aorta.During transseptal puncture, the catheters were introduced across in the left atrium.The patient developed an aortic air embolism.This was noticed while fast anatomical mapping (fam) in the left atrium, the patient's blood pressure decreased.Pericardial effusion was ruled out with intracardiac echo (ice) but diagnosed the aortic embolism.A cardiac catheterization and transesophageal echo (tee) were performed, and an intra-aortic balloon pump was placed to treat the embolism.The patient was awake, alert and responsive.Extended hospitalization was required for a formal neurological exam.Patient¿s outcome is fully recovered.Physician¿s opinion regarding the cause of the adverse event is that it was procedure-related.All catheters and sheaths were visually inspected and flushed after the procedure and everything was flushing normal.Physician believed that the event was the result of in improperly flushed transseptal sheath, air was introduced in the transseptal lines that came from one of the heparinized saline bags that were under pressure.It was reported that the smartablate¿ system irrigation pump does not need any servicing.No malfunction on the pump.The pump has been used for many cases after the incident without any further complications.The device history record (dhr) review verifies that the device was manufactured in accordance with documented specification and procedures.Issue was related to user error.Manufacturer's reference number: (b)(4).